Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 16, NWS Gaylord, MI

May 30, 2006Otsego County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 30, 2006, 3:56 PM EDT for Otsego County, Michigan. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2006, 3:56 PM EDT (19:56 UTC)
Expired
May 30, 2006, 4:47 PM EDT
In force
51 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 16 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 4:10 PM EDTHAIL 0.884 Nw Gaylord, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 301955
SVRAPX
MIC137-302100-
/O.NEW.KAPX.SV.W.0016.060530T1956Z-060530T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
356 PM EDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTSEGO COUNTY IN NORTHWEST LOWER MICHIGAN

* UNTIL 500 PM EDT

* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
  WEST OF OTSEGO LAKE STATE PARK...OR ABOUT 10 MILES NORTHEAST OF
  MANCELONA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF INTERSTATE 75 MILE MARKER 278 AROUND 410 PM
  EDT...
  GAYLORD AROUND 415 PM EDT...
  INTERSTATE 75 MILE MARKER 286 AROUND 420 PM EDT...
  VANDERBILT AND 6 MILES NORTHWEST OF SPARR AROUND 430 PM EDT...
  PICKEREL LAKE AROUND 455 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4507 8483 4487 8485 4491 8447 4519 8442
      4518 8467

$$
2 follow-up statements
000 
WWUS34 KAPX 302019
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
418 PM EDT TUE MAY 30 2006

MIC137-302100-
/O.CON.KAPX.SV.W.0016.000000T0000Z-060530T2100Z/
OTSEGO MI-
418 PM EDT TUE MAY 30 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR
OTSEGO COUNTY...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR JOHANNESBURG...OR ABOUT 13 MILES SOUTHEAST OF GAYLORD...MOVING
NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOHANNESBURG...VIENNA AND POINTS SOUTH AND EAST THROUGH 430 PM EDT

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK
BY LIGHTNING.

LAT...LON 4507 8483 4491 8468 4489 8438 4519 8439
      4518 8467

$$
000 
WWUS34 KAPX 302047
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
447 PM EDT TUE MAY 30 2006

MIC137-302057-
/O.CAN.KAPX.SV.W.0016.000000T0000Z-060530T2100Z/
OTSEGO MI-
447 PM EDT TUE MAY 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR OTSEGO COUNTY IS CANCELLED...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
AND EXITED THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4507 8483 4491 8468 4489 8438 4519 8439
      4518 8467

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:55 PM EDT, 1 minute earlier.

Area forecast discussion, May 30, 3:55 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EDT TUE MAY 30 2006

.DISCUSSION...SCATTERED STRONG/SEVERE CONVECTION CONTINUES ACROSS
PARTS OF THE FORECAST AREA LATE THIS AFTERNOON...WITH ADDITIONAL
CONVECTION UPSTREAM ACROSS LAKE MI AND WI. CONVECTIVE TRENDS...AND
POTENTIAL FOR HEAVY RAINFALL TONIGHT ARE THE MAIN SHORT TERM
FORECAST CONCERNS.

TONIGHT...ILL-DEFINED COLD FRONT EXTENDED FROM ERN UPPER MI...SWD TO
ERN IA LATE THIS AFTERNOON...AND IS FORECAST TO DROP SE ACROSS THE
FORECAST AREA TONIGHT. A WEAK SURFACE WAVE WILL RIDE ALONG FRONT
FROM IA THIS EVENING TO SRN LAKE MI BY 12Z WED. ONGOING DIURNALLY
ENHANCED CONVECTION WILL DIMINISH THIS EVENING. THEN...APPROACHING
SURFACE FRONT/WAVE WILL INTERACT WITH IMPRESSIVE MOISTURE (INCLUDING
K-INDICES NEAR 35...PWAT/S OF 1.5 IN...AND 8H DEW POINTS OF +13C)
SETTING THE STAGE FOR ADDITIONAL SHOWERS/STORMS LATER THIS EVENING
AND ESPECIALLY OVERNIGHT. IN ADDITION TO AFOREMENTIONED MOISTURE...
LARGE-SCALE ASCENT WILL INCREASE...AS UPPER DIVERGENCE FROM 120 KT
250 MB JET IN ONTARIO IMPACTS REGION...AND 7H-5H QG-VECTOR CONV
INCREASES. LASTLY...DEEP (ALBEIT WEAK) UNIDIRECTIONAL WIND FIELDS
WILL PROVIDE NECESSARY SUPPORT FOR FAVORABLE STORM PROPAGATION
POTENTIAL. BEST CHANCE FOR HEAVY RAIN APPEARS TO BE S OF A TVC-APN
LINE. SOME AREAS WILL LIKELY RECEIVE IN EXCESS OF AN INCH. WITHOUT A
STRONG PUSH OF COOLER AIR...EXPECT LOWS IN THE MID 50S FAR N TO THE
MID 60S FAR S...WITH AREAS OF FOG IS MOST LOCALES.

SMITH

LONGER RANGE ISSUES WILL FIRST REVOLVE AROUND MORE HEAVY RAINFALL
DURING THE FIRST PART OF WEDNESDAY ACROSS NORTHERN LOWER MI...THEN
ANOTHER SHOT OF RAIN WITH A SHORTWAVE ON FRIDAY. MODELS ARE IN
FAIRLY GOOD AGREEMENT THROUGH SATURDAY...BUT BEGIN TO DIVERGE QUITE
A BIT TOWARDS THE EARLY PART OF NEXT WEEK.

TOMORROW AND TOMORROW NIGHT...WITH FRONTAL BOUNDARY SLOWLY DRIFTING
TO THE SOUTH ACROSS NORTH CENTRAL LOWER MICHIGAN...WILL CONTINUE TO
SEE HEAVY RAINFALL INTO THE MORNING HOURS...MAINLY SOUTH OF M-32.
SEE DISCUSSION ABOVE PERTAINING TO HEAVY RAINFALL POTENTIAL. THE
PRECIPITATION WILL SLOWLY END FROM NORTH TO SOUTH DURING THE COURSE
OF THE DAY. BY TOMORROW EVENING...PRECIP SHOULD BE CONFINED TO
LOCATIONS SOUTH OF M-72. MODELS ARE A BIT FASTER DROPPING THE PRECIP
SOUTH TOMORROW NIGHT...AND WILL LEAVE SCATTERED THUNDERSTORMS IN
SOUTH OF M-72 BEFORE MIDNIGHT...THEN REMOVING ANY MENTION OF PRECIP
FOR THE SECOND HALF OF THE NIGHT. DRY AIR (850-700MB RH  20-30%)
WILL SLOWLY SPREAD ACROSS NORTHERN MICHIGAN AS THE PRECIP ENDS. THIS
WILL ALLOW FOR SOME SUNNY SKIES ACROSS EASTERN UPPER AND PORTIONS OF
NORTHWEST LOWER MICHIGAN BY AFTERNOON. THESE CLEAR SKIES WILL
CONTINUE THROUGH TOMORROW NIGHT...EVENTUALLY REACHING GLADWIN AND
ARENAC COUNTIES AFTER MIDNIGHT. WITH CLOUDS AND PRECIP
AROUND...ESPECIALLY IN THE SOUTH...TEMPERATURES MAY NOT WARM MUCH
TOMORROW. WILL GO WITH LOWER 70S...FROM MORNING LOWS THAT WILL BE IN
THE LOWER 60S. WILL BE SOME WARMING AS THE CLEARING MOVES SOUTH
TOMORROW...WHICH MAY MAKE LOWER 70S POSSIBLE.

THURSDAY AND THURSDAY NIGHT...WILL AT LEAST START THE DAY WITH SOME
SUN AS A WEAK HIGH PRESSURE RIDGE BUILDS IN ACROSS THE CENTRAL GREAT
LAKES. A SHORTWAVE WILL APPROACH THE AREA BY AFTERNOON...BUT AT THIS
TIME...APPEARS DRY AIR WILL BE TOO STRONG TO ALLOW ANY PRECIP TO
REACH THE GROUND. THERE MAY BE A BETTER CHANCE DURING THE
AFTERNOON...WITH THE HELP OF DAYTIME INSTABILITY. MODELS SEEM TO BE
OVERDOING THE AMOUNT OF INSTABILITY DUE TO DEWPOINTS REACHING THE
UPPER 50S. THESE DEWPOINTS APPEAR TO BE TOO HIGH...BUT WILL NEED TO
BE WATCHED. FOR NOW WILL KEEP THURSDAY DRY. TEMPERATURES SHOULD BE
MORE SEASONAL IN THE LOWER 70S FOR HIGHS. SHORTWAVE TRIES TO CROSS
THE GREAT LAKES REGION...BUT WEAKENS AS IT DOES SO.

FRIDAY THROUGH MONDAY...THE ECMWF...GFS...AND NOW THE NAM ARE ALL IN
DECENT AGREEMENT CONTINUING TO DEPICT A SHORTWAVE DROPPING SOUTH
ACROSS LAKE SUPERIOR AND INTO NORTHERN MICHIGAN ON FRIDAY. STRONG QG
FORCING WILL ACCOMPANY THIS FEATURE. COMBINED WITH DAYTIME
INSTABILITY SHOULD PRODUCE SUFFICIENT LIFT TO GENERATE
PRECIPITATION. USING A MODIFIED GFS SOUNDING ON FRIDAY (68/52)
YIELDS CAPE VALUES FROM 500-700J/KG. THUS...MAY BE ENOUGH
INSTABILITY TO PRODUCE SOME THUNDERSTORMS. MODELS HAVE BEEN A BIT
QUICKER WITH THIS FEATURE...SO WILL ADJUST PRECIP TIMING INTO FRIDAY
MORNING AND TAKE IT OUT FRIDAY NIGHT. HIGH PRESSURE WILL THEN BUILD
IN FOR THE WEEKEND...SETTING UP A RATHER NICE WEEKEND WITH HIGHS IN
THE LOWER 70S. OUR NEXT CHANCE OF PRECIPITATION ARRIVES SOMETIME
EARLY NEXT WEEK. BIG DIFFERENCES IN MODELS AS OF RIGHT NOW...WITH
GFS TAKING A MORE PROGRESSIVE STANCE IN MOVING A SYSTEM QUICKLY
THROUGH THE GREAT LAKES EARLY MONDAY...WHILE THE ECMWF KEEPS THE
SYSTEM OUT WEST WITH RETURN FLOW WITH A WARMING TREND. FORECAST WILL
LEAN MORE TOWARDS THE ECMWF FOR NOW AS SEEMS TO BE THE REGIONAL
CONSENSUS FOR DAY 7 AT THIS TIME. LOTS OF UNCERTAINTY IN TIMING OF
PRECIP EARLY NEXT WEEK. WE MAY ALSO SEE ANOTHER NICE WARM UP FOR THE
EARLY PART OF NEXT WEEK WITH TEMPS BACK INTO THE 80S.

KAS

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 30, 11:00 AM EDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1100 AM EDT TUE MAY 30 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-311000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1100 AM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS ARE LIKELY
ACROSS ALL OF NORTHERN MICHIGAN THIS AFTERNOON AND TONIGHT. A FEW OF
THE THUNDERSTORMS MAY ALSO PRODUCE THREE QUARTER INCH HAIL AND WIND
GUSTS TO 60 MPH. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL
BE BETWEEN 2 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL PERSIST WEDNESDAY AND WEDNESDAY
NIGHT FOR NORTHERN LOWER MICHIGAN...MAINLY ALONG AND SOUTH OF
M-72. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ALONG AND SOUTH OF A
LINE FROM HOUGHTON LAKE TO HARRISVILLE.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SMITH

In the hours before

Local storm report, May 30, 2:11 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
211 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             VANDERBILT              45.14N 84.66W
05/30/2006  E1.00 INCH       OTSEGO             MI   AMATEUR RADIO

&&

SPR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:16 PM EDTSpecial Marine WarningAPX47 min
May 30, 1:44 PM EDTSpecial Marine WarningAPX61 min
May 30, 2:08 PM EDTSevere Thunderstorm WarningAPXCheboygan, Otsego67 min
May 30, 2:34 PM EDTSevere Thunderstorm WarningAPXPresque Isle56 min
May 30, 3:12 PM EDTSevere Thunderstorm WarningAPXAntrim63 min
May 30, 3:16 PM EDTSevere Thunderstorm WarningAPXCheboygan29 min
May 30, 7:27 PM EDTSpecial Marine WarningAPX2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.